Alert archive / Texas / Flash Flood Warnings in 2018

Flash Flood Warning 1, NWS El Paso, TX

June 3, 2018Hudspeth County, Texas

NWS El Paso, TX issued this flash flood warning at Jun 3, 2018, 6:24 PM MDT for Hudspeth County, Texas. It was in force for 80 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 3, 2018, 6:24 PM MDT (00:24 UTC)
Expired
Jun 3, 2018, 7:44 PM MDT
In force
80 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

County Hudspeth County, TX

The radar

The El Paso radar (KEPZ), 160 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 0.4 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2018-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 136 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2018-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
136 J/kg
Mixed-layer CIN
-496 J/kg
Mixed-layer LCL
2691 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
239 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

564 
WGUS54 KEPZ 040024
FFWEPZ
TXC229-040230-
/O.NEW.KEPZ.FF.W.0001.180604T0024Z-180604T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service El Paso TX
624 PM MDT SUN JUN 3 2018

The National Weather Service in El Paso has issued a

* Flash Flood Warning for...
  Central Hudspeth County in southwestern Texas...

* Until 830 PM MDT

* At 624 PM MDT, local law enforcement reported thunderstorms
  producing heavy rain across the warned area. Up to two inches of
  rain have already fallen. Flash flooding is expected to begin
  shortly.

* Some locations that will experience flooding include...
  Fort Hancock...
  Sierra Blanca...
  Fort Quitman...
  Esperanza...
  Indian Hot Springs...
  Frenchman Canyon...
  Mcnary...
  Little Box...
  and Quitman Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3075 10515 3078 10517 3077 10518 3079 10519
      3078 10521 3081 10522 3079 10526 3083 10529
      3082 10531 3086 10540 3089 10540 3100 10556
      3108 10560 3116 10574 3116 10577 3120 10578
      3129 10588 3159 10577 3155 10500 3075 10513

$$

ROGASH
1 follow-up statement
739 
WGUS74 KEPZ 040144
FFSEPZ

Flash Flood Statement
National Weather Service El Paso TX
744 PM MDT SUN JUN 3 2018

TXC229-040154-
/O.CAN.KEPZ.FF.W.0001.000000T0000Z-180604T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hudspeth TX-
744 PM MDT SUN JUN 3 2018

...THE FLASH FLOOD WARNING FOR CENTRAL HUDSPETH COUNTY IS
CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3075 10515 3078 10517 3077 10518 3079 10519
      3078 10521 3081 10522 3079 10526 3083 10529
      3082 10531 3086 10540 3089 10540 3100 10556
      3108 10560 3116 10574 3116 10577 3120 10578
      3129 10588 3159 10577 3155 10500 3075 10513

$$

ROGASH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 3, 1:19 PM MDT, 5 hours 5 minutes earlier.

Area forecast discussion, Jun 3, 1:19 PM MDT, 5 hours 5 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
119 PM MDT Sun Jun 3 2018

.SYNOPSIS...
Scattered strong to severe storms will continue early this evening
for areas mainly east of the Rio Grande valley. Strong damaging
winds, hail and heavy downpours with flooding in some areas, is
likely. Hot and mostly dry weather returns this week, as high
pressure aloft builds northward over the region from Mexico.
Slight chances for storms may come back into the picture later
in the week.

&&

.DISCUSSION...

SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 9 PM FOR SIERRA, DONA
ANA, OTERO, EL PASO AND HUDSPETH COUNTIES

We are shaping up for an very active afternoon weatherwise, as
last nights cold front has advected abundant low level moisture
into the area from the east and southeast. Observed and fcst
soundings in the area continue to depict veering wind profiles
with height, which will support rotation in some storms.

Aloft a weakening late season upper level trough, now lifting
northeast over the four corners, will recurve and track eastward
over southern Colorado later this afternoon. An upper level ridge
builds over So Cal and western AZ off the high in Mexico, is the
primary cause.

Wind threat: DCAPES readings to 900-1500 J/kg and MUCAPES
1500-2000 J/kg will support very strong downdrafts to 60-70 mph.

Hail threat: WB zero heights to 10 kft are supportive of hail.
Expected rotation with some storms, will sustain strong updrafts
that support large hail.

Heavy rain/flooding threat: The PW from our 12Z sounding was
1.07" and short range model forecasts indicate readings as high as
1.70" for eastern Otero later this afternoon. We launched an 18Z
RAOB, with a slightly lower PW of 0.92" with some drying below 500
mb. This favors a heavy rain threat for areas east of our office,
with the focus over Otero and eastern Hudspeth counties. Local
rainfall amounts exceeding 2 inches will be likely from a few
storms initially. Activity is expected to organize into an MCC
late in the day over eastern portions of Otero and Hudspeth
counties At this stage, rainfall totals could reach 3 inches in a
few areas. 0-6 km bulk shears 20-30 kts, increased upper lvl
dynamics with enhanced DPVA and divergence aloft, will favor
longevity with some storms.

Activity should move east of our CWFA between 8 and 9 pm, with
skies clearing gradually from the west overnight. Hot and dry
weather will follow for the work week, as high pressure aloft
builds and expands northward from Mexico. Lowland highs to the low
100's with morning lows to the upper 70s, will make for the
feeling of a poor evening recovery...especially later next week.
Depending on where the high center ends up positioned with respect
to the borderland, circulation on its western periphery may carry
meager amounts of ST moisture up our way later in the week. As
convection will capped under the ridge, dry lightning and gusty
downburst winds would serve as the main impacts.

&&

.AVIATION...Valid 04/00Z-05/00Z...
Across areas east of Rio Grande through 03Z SCT-BKN050-070 BKN150-
200 with SCT VRB30G45KT 1-3SM TSRAGS BKN030-040. After 03Z east and
through the whole period west, P6SM SKC-SCT200-250. S to SE winds
decreasing from 10-20KTS to AOB 12KTS by 06Z.  Winds will be
shifting around overnight and through the morning hours to the S to
SW at 5-15KTS.

&&

.FIRE WEATHER...
Moisture has moved into the region but will not stay around too
long.  Showers and thunderstorms are expected east this evening, but
will be ending by around sunset across the area. Winds will remain
out of the south to southeast through Monday morning which will
allow for good overnight recoveries most zones except for around the
Bootheel of New Mexico. By Monday afternoon, west to southwest winds
kick in and dry the region out quickly with relative humidities
falling back into the single digits and teens. For the remainder of
the week, expect high temperatures back around 100 degrees for the
lowlands as upper high becomes established near the NM/TX border
region.  Relative humidities will be slightly better than the recent
week with right around 10 percent common. There could be a few stray
dry thunderstorms the second half of the week out west depending on
the exact placement of upper high and how much moisture can get
drawn north into the area.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 95  69 101  73 /  40  50   0   0
Sierra Blanca           89  68  99  71 /  30  40   0   0
Las Cruces              97  63  97  66 /  40  30   0   0
Alamogordo              91  62  95  66 /  50  60   0   0
Cloudcroft              72  52  76  53 /  50  60   0   0
Truth or Consequences   94  64  96  66 /  40  30   0   0
Silver City             93  58  92  60 /  20   0   0   0
Deming                  99  61  99  62 /  20   0   0   0
Lordsburg               97  63  99  63 /   0   0   0   0
West El Paso Metro      93  71 100  73 /  40  50   0   0
Dell City               90  65 101  66 /  50  50   0   0
Fort Hancock            94  71 103  73 /  30  40   0   0
Loma Linda              86  65  96  67 /  40  50   0   0
Fabens                  94  69 102  69 /  30  50   0   0
Santa Teresa            95  68 100  69 /  40  30   0   0
White Sands HQ          93  68  99  70 /  50  40   0   0
Jornada Range           93  62  99  64 /  50  40   0   0
Hatch                   98  62 100  63 /  40  30   0   0
Columbus               101  64 102  67 /  20   0   0   0
Orogrande               90  69  99  69 /  50  50   0   0
Mayhill                 75  56  85  57 /  50  60  10   0
Mescalero               78  55  84  56 /  60  60   0   0
Timberon                75  55  84  55 /  50  60   0   0
Winston                 89  54  91  57 /  40  20   0   0
Hillsboro               95  60  96  63 /  30  20   0   0
Spaceport               92  63  98  64 /  40  40   0   0
Lake Roberts            91  52  90  53 /  20   0   0   0
Hurley                  93  59  92  59 /  20   0   0   0
Cliff                   95  54  97  54 /  10   0   0   0
Mule Creek              95  60  95  60 /  10   0   0   0
Faywood                 96  59  95  62 /  20   0   0   0
Animas                 100  63 100  64 /   0   0   0   0
Hachita                102  62 100  63 /  10   0   0   0
Antelope Wells         101  64 100  65 /  10   0   0   0
Cloverdale              95  63  95  62 /   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

22/26
Tripoli/Grzywacz
Hazardous weather outlook, Jun 3, 11:09 AM MDT, 7 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
1109 AM MDT Sun Jun 3 2018

NMZ401>408-041715-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-
1109 AM MDT Sun Jun 3 2018

This Hazardous Weather Outlook is for portions of southwest New
Mexico.

.DAY ONE...Today and Tonight
Isolated to scattered storms will develop around mid day and
continue into the afternoon hours. Damaging winds, large hail,
locally dense blowing dust and dry lightning will be the main
impacts with activity that develops. Weather will move out of the
area late this afternoon, with no impactful weather expected this
evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday
Hot and dry weather returns. Hot temperatures could create minor
problems for people sensitive to heat. Slight chances for mainly
dry thunderstorms later half of the week...especially west. Dry
lightning and downburst wind gusts are the main impacts.

.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required this afternoon, mainly east of
the Continental divide.

NMZ409>417-TXZ418>424-041715-
Sierra County Lakes-Northern Dona Ana County-
Southern Dona Ana County/Mesilla Valley-Central Tularosa Basin-
Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1109 AM MDT Sun Jun 3 2018

This Hazardous Weather Outlook is for portions of south central
New Mexico and southwest Texas.

.DAY ONE...Today and Tonight
A round of scattered to numerous strong and severe storms will
develop mid day and continue through the late afternoon.
Damaging winds and hail are the main threats, but heavy downpours
and flooding will also become increasing likely later today and
early this evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday
Hot and dry weather returns. Hot temperatures could create minor
problems for people sensitive to heat.

.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required this afternoon and early
evening.

Tripoli

In the hours before

Special weather statement, Jun 3, 4:18 PM MDT, 2 hours 6 minutes before
Special Weather Statement
National Weather Service El Paso TX
418 PM MDT SUN JUN 3 2018

NMZ407-409-410-032300-
Northern Dona Ana County NM-Southwest Desert/Mimbres Basin NM-
Sierra County Lakes NM-
418 PM MDT SUN JUN 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SIERRA...
NORTHEASTERN LUNA AND NORTHWESTERN DONA ANA COUNTIES UNTIL 500 PM
MDT...

At 417 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles southwest of Garfield, or 10 miles west of Hatch, moving
northeast at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Garfield, Placitas In Dona Ana County, Derry, Salem, Upham, Uvas
Valley, Arrey and Caballo Lake State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 900 PM MDT for
south central and north central New Mexico.

LAT...LON 3251 10738 3267 10752 3306 10720 3284 10691
TIME...MOT...LOC 2217Z 222DEG 26KT 3270 10733

TRIPOLI
Special weather statement, Jun 3, 4:50 PM MDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service El Paso TX
450 PM MDT SUN JUN 3 2018

NMZ408-409-032330-
Eastern Black Range Foothills NM-Sierra County Lakes NM-
450 PM MDT SUN JUN 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SIERRA COUNTY UNTIL
530 PM MDT...

At 450 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles north of Engle, or 24 miles northeast of Truth Or Consequences,
moving east northeast at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Rock House and North Monticello Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 900 PM MDT for
north central New Mexico.

LAT...LON 3348 10656 3345 10654 3321 10720 3338 10731
      3348 10715
TIME...MOT...LOC 2250Z 234DEG 22KT 3342 10701

TRIPOLI
Special weather statement, Jun 3, 5:22 PM MDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service El Paso TX
522 PM MDT SUN JUN 3 2018

NMZ409-410-412-413-040000-
Southern Tularosa Basin NM-Central Tularosa Basin NM-
Northern Dona Ana County NM-Sierra County Lakes NM-
522 PM MDT SUN JUN 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SIERRA AND NORTHERN
DONA ANA COUNTIES UNTIL 600 PM MDT...

At 522 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Jornada Range, or 18 miles north of Leasburg,
moving east at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Jornada Range and Rincon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 900 PM MDT for
south central and north central New Mexico.

LAT...LON 3258 10714 3274 10716 3292 10654 3260 10646
TIME...MOT...LOC 2322Z 263DEG 21KT 3271 10683

TRIPOLI
Local storm report, Jun 3, 5:38 PM MDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
538 PM MDT SUN JUN 03 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     TSTM WND GST     9 NNE EL PASO           31.90N 106.42W
06/03/2018  M66 MPH          EL PASO            TX   NWS EMPLOYEE

            66 MPH CONVECTIVE WIND GUST REPORTED BY OFF DUTY NWS
            EMPLOYEE OVER NE EL PASO.

&&

EVENT NUMBER EPZ1800046

LANEY
Local storm report, Jun 3, 5:43 PM MDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
543 PM MDT SUN JUN 03 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0539 PM     TSTM WND GST     8 NE EL PASO            31.87N 106.39W
06/03/2018  M55 MPH          EL PASO            TX   AWOS

            KBIF AWOS REPORTS PEAK WIND GUST OF 55 MPH.

&&

EVENT NUMBER EPZ1800047

CAD
Special weather statement, Jun 3, 5:49 PM MDT, 35 minutes before
Special Weather Statement
National Weather Service El Paso TX
549 PM MDT SUN JUN 3 2018

NMZ412-414-040030-
Central Tularosa Basin NM-
West Slopes Sacramento Mountains Below 7500 Feet NM-
549 PM MDT SUN JUN 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OTERO AND EAST
CENTRAL SIERRA COUNTIES UNTIL 630 PM MDT...

At 549 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles west of Three Rivers, or 21 miles northwest of Tularosa, moving
northeast at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Three Rivers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 900 PM MDT for
south central and north central New Mexico.

LAT...LON 3326 10593 3313 10643 3327 10649 3339 10624
      3339 10599
TIME...MOT...LOC 2349Z 244DEG 21KT 3325 10633

TRIPOLI

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 6:07 PM MDTAreal Flood AdvisoryEPZHudspeth3 hr
Jun 3, 6:50 PM MDTSpecial Weather StatementEPZHudspeth40 min

Nearby

Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.